Over the counter drugs and many prescription medications have various side effects and one of these is erectile dysfunction. While these drugs are meant to treat various diseases, they may also interfere with men’s hormones, penis blood flow and circulation, thus resulting to or increasing the risk of men for erectile dysfunction.
The drugs that are thought to increase risk and signs of Erectile dysfunction is listed below, so check whether you’re taking one of these medications and contact your physician to rule out whether these are really one of the cause or contributors of Erectile dysfunction.
Hypertension Drugs and Diuretics
One of the factors that worsen Erectile Dysfunction is hypertension, so you need to take anti-hypertensive and diuretics to manage your blood pressure.
However, there are some types of anti-hypertensive medications that actually cause ED making it hard for men to stay on their medication for high blood pressure.
Diuretics are also prescribed for men as first drugs in the management of hypertension. However, diuretics like hydrochlorothiazide can also cause problems in dysfunction. If you take these drugs and have been experiencing erection problems, talk to your doctor about your concerns.
*All individuals are unique. Your results can and will vary.
Once your physician has understood your problems he may likely prescribe these one of these anti-hypertensive drugs:
- ACE (Angiotensin Converting Enzyme) inhibitors
- ARBs (Angiotensin II Receptor Blockers)
- Calcium Channel Blockers
This anti-hypertensive is known to dilate blood vessels and ED is less likely to be their side effect.
Anti-epileptics, Anti-depressants and Anti-anxiety Drugs
Ironically, anxiety and stress are one of the main causes of ED. However, medications that treat anxiety and depression cause ED as a side effect. Benzodiazepines like Xanax, Valium, Ativan and Librium are just a few examples of medications that can help manage anxiety.
However, these medications offer sedative effects to the body which shut off men’s sexual stamina and also causing men to have difficulty to stay erect.
On the other hand, anti-epileptics such as phenytoin (Dilantin) can also cause problems of achieving and maintaining an erection in men. Although men with epilepsy are likely to have Erectile Dysfunction; anti-epileptic drugs could even worsen the problem.
Lots of men suffer from allergies and it’s easy to buy over the counter antihistamines. However, aside from treating allergies, these medicines are likely to cause ED too. It is unclear why these drugs cause ED but studies suggest that antihistamines alter our nervous system’s reaction to stimulation, especially around the penis. However, effects can be temporary and may reverse by stopping the use of these medicines.
*All individuals are unique. Your results can and will vary.
NSAIDs (Non Steroidal Anti Inflammatory Drugs)
NSAIDs are drugs used to treat fever, pain and inflammation. Some examples of NSAIDs are Ibuprofen, Aspirin, indomethacin and naproxen. Studies show that men who are regularly taking NSAIDs are prone to having ED.
Although researchers aren’t sure as to why these occurs, they say that men who are taking NSAIDs consecutively for three months doubles the risk for developing ED compared to men who are not taking the drug.
Parkinson’s Disease Drugs
Parkinson’s disease itself causes men to develop Erectile Dysfunction. It is because the disease interrupts normal brain signaling from the brain to other parts of our body, including the penis.
In addition, medications used to treat Parkison’s Disease also contribute to developing ED since most of them are anti-depressants. As said above, one of the side effects of anti-depressants is low libido which eventually turns into types of ED when used for long term.
Penile erection involves muscle constriction in the blood vessels to retain blood flow and cause an erection. In this regard, muscle relaxants are likely to prevent erectile muscles from working normally thus causing erection problems.
H2 Receptor Blockers
H2 Antagonists are drugs for managing heartburn and other intestinal disorders. Some examples of which are Pepcid, Cimetidine and Zantac. For the most part, these medicines give men sexual problems like decreased libido, ED and low sperm count when taken in high doses for a long time.
Erectile Dysfunction is the most common side effect for men undergoing chemotherapy. It is because these medications alter the production of hormones, especially testosterone. They slow down production of testosterone thus affecting men’s libido and normal erectile function.
If you suspect that your current medications pose a risk for erectile dysfunction, do not abruptly stop taking these medicines. Instead, talk to your health care provider and ask if he can prescribe a new set of medications.
Furthermore here are other substances that can cause erectile dysfunction. They include:
- Alcohol: Excessive alcohol intake causes symptoms of Erectile Dysfunction. Studies show that 72% of men, who are dependent to alcohol, also have ED issues.
- Amphetamines: Initially, men who use amphetamine report positive effects on their sexual function. However, long term use of these drugs is found to contribute to having Erectile Dysfunction.
- Barbiturates: Barbiturates are popularly known as depressants. Men who are regular users of these drugs are more prone to impotence.
- Cocaine: Cocaine contains chemical that harm healthy penile nerves and cells. It suppresses the release of Nitric Oxide leading to poor erections.
- Marijuana: Marijuana is now used medically to address wide list of medical illnesses. However, it is not recommended for ED and is believed to cause negative effects on men’s sexual performance.
- Nicotine: Smoking strongly leads to ED. Majority of men who are actively involved in sexual activity and are smoking, report erectile problems compared to non smokers who are active in sex, study says.
- Opiates: The relationship of opiates and sexual activity is still debated up until now. But studies suggest that Opiates can lower libido and could eventually cause ED in long term use.
It is a common knowledge that recreational drugs have lots of negative effects to our health. However, Erectile Dysfunction is not usually mentioned. These drugs contain toxic chemicals that can have a great impact to our blood vessels and damage them. Thus, it leads to a compromised blood flow to the penis and other parts of the body.
When this happens, the genitals may not be able to perform especially during sexual activity. As an outcome, men will likely experience Erectile Dysfunction.